Skip Navigation LinksHome > February/March 2014 - Volume 35 - Issue 2 > Anxiety Associated with Asthma Exacerbations and Overuse of...
Journal of Developmental & Behavioral Pediatrics:
doi: 10.1097/DBP.0000000000000029
Challenging Case

Anxiety Associated with Asthma Exacerbations and Overuse of Medication: The Role of Cultural Competency

Horikawa, Yousuke T. MD, PhD*; Udaka, Tina Y. MD*; Crow, Janet K. MD*; Takayama, John I. MD; Stein, Martin T. MD*

Erratum

Erratum

The article does not include the affiliation of one of the authors, John Takayama. His affiliation should have read as follows: Department of Pediatrics, University of California San Francisco.

Journal of Developmental & Behavioral Pediatrics. 35(3):227, April 2014.

Collapse Box

Abstract

CASE: Toshi, a 14-year-old Japanese boy, had uncontrolled asthma after relocating from Japan with his family 1 year ago. In Japan, he was diagnosed with moderate, persistent asthma, which was controlled with salmeterol and albuterol on an as needed basis. Since moving to the United States, Toshi complained of frequent dyspnea.Initially, he was seen by a Japanese physician who prescribed 200 mg of fluticasone 3 times a day and albuterol nebulization as needed. When Toshi came to the Pediatric Primary Care Clinic, he reported using his nebulizer up to 25 times daily. A physical examination revealed a thin, anxious, jittery, hypertensive, and tachycardic adolescent with hyperreflexia and dysmetria. Toshi complained of difficulty breathing, in the absence of wheezing or respiratory distress; peak flow recordings in the office were normal. Furthermore, he had a history of “panic attacks,” being a “worrier,” and stopped attending school, playing sports, and socializing over the past 6 months due to his “breathing difficulties.”Citalopram was prescribed for anxiety, but the family's apprehension about mental health disorders led to resistance to treatment recommendations. With motivational interviewing and negotiation, Toshi and his family agreed to a trial of citalopram. Three months later, he no longer took fluticasone or albuterol. The tachycardia, hypertension, and neurological symptoms improved. As he gained weight and improved his strength, he attended classes and participated in sports.A few months later, with improvement of his health, Toshi and his parents decided to discontinue citalopram. He then developed behaviors consistent with generalized anxiety and obsessive-compulsive disorder. Currently, his symptoms associated with anxiety have worsened, but he and his family are resistant to medication or initiating cognitive behavioral therapy due to their cultural beliefs regarding mental health disorders.

Copyright © 2014 by Lippincott Williams & Wilkins

Follow Us

   

Login

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.